Gray syndrome; Chloramphenicol toxicity in newborns
Chloramphenicol is an antibacterial medication used to fight gram-positive and gram-negative bacterial infection, and is sometimes used for meningitis. If given to a newborn, however, it can be toxic (poisonous) and fatal.
Causes, incidence, and risk factors
“Gray syndrome” occurs if newborns (especially premature babies) are given chloramphenicol for a bacterial infection. Babies this young do not have the necessary enzymes that allow the liver to metabolize this drug appropriately.
The chloramphenicol accumulates in the baby’s blood stream, causing hypotension (low blood pressure), cyanosis (blue coloring of lips, nail beds, and skin from lack of oxygen in the blood), and often death.
Symptoms usually begin 2 to 9 days after treatment has been started.
- Vomiting, refusal to suck, passage of loose green stools
- Body limpness and ashen gray color
- Hypotension (low blood pressure)
- Cyanosis (blue coloring of lips, nail beds, skin from lack of oxygen in the blood)
- Hypothermia (low body temperature)
- Cardiovascular collapse
Overdoses can be treated with an exchange transfusion which involves removing aliquots (portions) of the baby’s blood and replacing it with donated blood.
Chloramphenicol is generally not given to newborns or premature infants. It can be given safely at appropriately adjusted lower doses. However, with newer drugs available for bacterial infections, the use chloramphenicol has decreased dramatically.
Chloramphenicol may be passed on to an infant through breast milk, and therefore may be unsafe for the mother to take during pregnancy. Do not take it without seeking advice from your physician if you are either pregnant or nursing.
by Sharon M. Smith, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.